Oregon, 2007Damaging Wind and Lightning Strike in Oregon, July 11, 2007
July 11, 2007 · NWS MFR · 2 events in 2 counties and zones
Monsoonal moisture combined with strong surface heating made for scattered afternoon and evening thunderstorms on this date. A few of the thunderstorms achieved severe status.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture combined with strong surface heating made for scattered afternoon and evening thunderstorms on this date. A few of the thunderstorms achieved severe status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 11, 2:04 AM PST, 9 hours 56 minutes earlier.
Area forecast discussion, Jul 11, 2:04 AM PST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
304 AM PDT WED JUL 11 2007
.DISCUSSION...NOCTURNAL CONVECTION HAS DISSIPATED EARLY THIS
MORNING WITH A FEW STRIKES STILL LINGERING OFF THE COAST. A CLOUD
SHIELD OVER MUCH OF THE CWA REMAINS AND WILL MOVE OFF THIS
MORNING. TROUGH CHURNING OVER 30N 140W WILL HAS KEPT SE FLOW OVER
THE FA...THEREFORE AIDING IN THE MONSOONAL FLOW THAT BROUGHT ENOUGH
MOISTURE TO GENERATE LAST NIGHTS THUNDERSTORMS. THE MONSOONAL
MOISTURE AIDED IN THESE STORMS BEING MORE WET IN NATURE...HOWEVER
STORMS ALSO PRODUCE COPIOUS LIGHTNING STRIKES...INCREASING
POTENTIAL FOR NEW FIRE STARTS.
LAST NIGHTS ENVIRONMENT FOR THUNDERSTORMS FOR HAIL GROWTH WAS TOO
HOSTILE AS THE FREEZING LEVEL OVER 15KFT AND SFC TEMPS WERE FROM
THE UPPER 90S TO THE 100S. FROM THE 00Z SOUNDING...CAPE VALUES
WERE JUST OVER 800J/KG...NOT VERY SUPPORTIVE FOR HAIL GROWTH. IF
ANY HAIL WERE FALLING OUT OF THE STORM IT WOULD NOT LAST LONG AS
IT DESCENDED INTO A VERY WARM ENVIRONMENT.
LOOKS LIKE TODAY WILL BE A REPEAT AS THE LOW OFF THE COAST HAS EMBEDDED
IN ITS FLOW A PRETTY POTENT SHORTWAVE THAT IS FORECAST TO ADVECT
THROUGH OUR REGION THIS AFTERNOON/EVENING OPENING THE DOOR TO
ANOTHER WAVE OF THUNDERSTORMS. HOWEVER THERE WILL BE A DIFFERENCE.
AS THE LOW PUSHES CLOSER...1000-500MB HEIGHTS DROP RELAXING MAX
TEMPS TODAY AND FORECAST SOUNDINGS HOLD CAPE VALUES IN EXCESS OF
2000 J/KG DUE TO TO THE SHORTWAVE PUSHING THROUGH...SO SMALL HAIL
GROWTH LOOKS IS NOT OUT OF THE QUESTION TODAY.
STORM ACTIVITY WILL INITIATE EAST AND PROGRESS WEST THROUGH THE
EARLY NIGHTTIME HOURS AND DISSIPATE A FEW HOURS AFTER MAXIMUM
HEATING. VORTMAX ASSOCIATED WITH THE LOW OVER THE COAST WILL PUSH
NORTH OVER THE FA DURING MAXIMUM HEATING TODAY INITIATING
THUNDERSTORMS. STORMS WILL BE SCATTERED AND SHOULD FIZZLE A FEW
HOURS PAST SUNSET.
AS THIS LOW MOVES TOWARD THE COAST...SOUTHERLY FLOW WILL DOMINATE
THE FORECAST AS THE MARINE INFLUENCE PUSHES ON SHORE CUTTING OFF
THUNDERSTORM ACTIVITY WEST OF THE CASCADES BY THE END OF THE WEEK.
TEMPERATURES THROUGH THE FORECAST PERIOD LOOK TO BE
WARM...REACHING INTO THE UPPER 90S EACH DAY. TOWARD THE END OF
THE FORECAST PERIOD...MODELS BEGIN TO DIVERGE FROM
EACH OTHER. WITH LITTLE FORECAST CONFIDENCE BETWEEN THE
MODELS...DID NOT TOUCH TOO MUCH IN THE EXTENDED.
&&
.AVIATION...VFR INLAND WITH AFTERNOON/EVENING THUNDERSTORMS. ALONG
THE COASTLINE...MAINLY IFR CEILINGS WITH REDUCED VISIBILITY.
MARINE LAYER WILL BURN OFF WITH HEATING TOWARD LATE MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR ORZ620-
ORZ621-ORZ622-ORZ623.
CA...RED FLAG WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR CAZ280.
PACIFIC COASTAL WATERS...NONE.
BURTISHazardous weather outlook, Jul 11, 4:15 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
515 AM PDT WED JUL 11 2007
ORZ021>031-121215-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
515 AM PDT WED JUL 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION
FOR FIRE WEATHER ZONES 615 THROUGH 625 IN OREGON INCLUDING THE UMPQUA
ROGUE RIVER-SISKIYOU AND AND FREMONT-WINEMA NATIONAL FORESTS.FOR FURTHER
DETAILS PLEASE REFER TO THE FIRE WEATHER FORECAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Josephine
- When
- July 11, 12:00 PM PST to 6:00 PM PST
- Where
- Josephine County, Grants Pass
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 42.430, -123.320
The steeple of the Newman United Methodist Church was struck twice this day, damaging the steeple, windows, organ, and some other stuff. Damage amounted to $60,000.
Thunderstorm Wind, Jackson
- When
- July 11, 5:50 PM PST to 6:30 PM PST
- Where
- Jackson County, Rogue River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.430, -123.170
Strong straight-line winds associated with a thunderstorm swept through portions of Jackson County. Numerous downed large trees were reported, and some of them damaged vehicles and trailers when they fell. Most of the damage was reported near the city of Rogue River. No injuries or deaths were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, July 11, 20075 deaths · 4 injured · 60 kt wind · 4 events
- Rip Current in Michigan, July 11, 20071 death · 1 event
- Flash Flooding and Lightning Strike in Vermont, July 11, 2007$4.3 million · 10 events
- Flash Flooding in Maine, July 11 to 12, 2007$2.4 million · 3 events
- Tornado in North Carolina, July 11, 2007$250,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, July 11, 2007$76,000 · EF1 · 11 events
- Damaging Wind and Lightning Strike in Alabama, July 11, 2007$260,000 · 50 kt wind · 2 events
- Damaging Winds in South Carolina, July 11, 2007$61,000 · 60 kt wind · 32 events
- Damaging Winds and Lightning Strikes in Georgia, July 11, 2007$182,000 · 52 kt wind · 5 events
- Damaging Winds and Lightning Strikes in New York, July 11, 20072 injured · $30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in North Carolina, July 11, 2007$20,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, July 11, 2007$13,000 · 55 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59375, 38031.